understand the relationship discovered under study

A study carried out by researchers at the University of British Columbia (UBC), Canada, indicated that the continuous use of erectile dysfunction drugs, such as Viagra, increases the risk of serious eye diseases, which can even lead to blindness by up to 85%.

The discovery was published on Thursday, 7, in the scientific journal JAMA Ophthalmology.

viagra

Credit: Nito100/istock Continued use of erectile dysfunction drugs such as Viagra is linked to increased risk of diseases that can lead to blindness

These conditions include retinal detachment, retinal venous occlusion (RVO), ischemic optic neuropathy (IION), among others.

The diagnosis of OVR is one of the main causes of blindness in the world and NOI is also a serious condition that causes sudden loss of vision due to the interruption of blood flow to the optic nerve of the eye.

There were already reports of some consequences in the eye region from the regular use of this medication, but only now have they been confirmed by an epidemiological study, according to the authors.

First major epidemiological study

The study involved data from 213,033 US men who had no history of eye disease in the year prior to regular use of erectile dysfunction medication.

The researchers followed the men to see how many of them developed the above eye conditions and how that compared to those who didn’t use erectile dysfunction medication regularly.

They then looked at statistics on conditions known to be linked to eye problems — such as diabetes and coronary artery disease — and found that users of erectile dysfunction medication were 2.58 times more likely to develop retinal detachment.

It was also found that these men were 1.4 times more likely to have retinal venous occlusion (RVO), while their risk for ischemic optic neuropathy (IION) was 2.2 times greater.

“These are rare conditions, and the individual risk of developing one of them remains very low for any given user. However, the sheer number of prescriptions carried out each month in the US – around 20 million – means that a significant number of people could be affected. Regular users of these drugs who notice any changes in vision should take this seriously and seek medical attention,” said Mahyar Etminan, professor in the department of ophthalmology and visual sciences at the UBC School of Medicine, in a statement.

About Jenni Smith

She's our PC girl, so anything is up to her. She is also responsible for the videos of Play Crazy Game, as well as giving a leg in the news.

Check Also

Health plan condemned for denying emergency delivery to patient

The health plan Sul América Seguro de Saúde was ordered to indemnify a patient for …